JournalsjemsVol. 17, No. 3pp. 549–589

Definable orthogonality classes in accessible categories are small

  • Joan Bagaria

    Universitat de Barcelona, Spain
  • Carles Casacuberta

    Universitat de Barcelona, Spain
  • A.R.D. Mathias

    Université de la Réunion, Sainte Clotilde, Reunion
  • Jiří Rosický

    Masaryk University, Brno, Czech Republic
Definable orthogonality classes in accessible categories are small cover
Download PDF

Abstract

We lower substantially the strength of the assumptions needed for the validity of certain results in category theory and homotopy theory which were known to follow from Vopěnka's principle. We prove that the necessary large-cardinal hypotheses depend on the complexity of the formulas defining the given classes, in the sense of the Lévy hierarchy. For example, the statement that, for a class S\mathcal S of morphisms in a locally presentable category C\mathcal C of structures, the orthogonal class of objects is a small-orthogonality class (hence reflective) can be proved in ZFC if S\mathcal S is Σ1\mathbf \Sigma_1, while it follows from the existence of a proper class of supercompact cardinals if S\mathcal S is Σ2\mathbf \Sigma_2, and from the existence of a proper class of what we call C(n)C(n)-extendible cardinals if S\mathcal S is Σn+2\mathbf \Sigma_{n+2} for n1n \ge 1. These cardinals form a new hierarchy, and we show that Vopěnka's principle is equivalent to the existence of C(n)C(n)-extendible cardinals for all nn. As a consequence of our approach, we prove that the existence of cohomological localizations of simplicial sets, a long-standing open problem in algebraic topology, is implied by the existence of arbitrarily large supercompact cardinals. This follows from the fact that EE^*-equivalence classes are Σ2\mathbf \Sigma_2, where EE denotes a spectrum treated as a parameter. In contrast with this fact, EE_*-equivalence classes are Σ1\mathbf \Sigma_1, from which it follows (as is well known) that the existence of homological localizations is provable in ZFC.

Cite this article

Joan Bagaria, Carles Casacuberta, A.R.D. Mathias, Jiří Rosický, Definable orthogonality classes in accessible categories are small. J. Eur. Math. Soc. 17 (2015), no. 3, pp. 549–589

DOI 10.4171/JEMS/511